Saturday, January 15, 2011

Holiday

I loved this movie!
But not really the fun kind. 

I'm taking what my friend Joan calls a "drug holiday." Not that I can stop taking all my meds -- it would be a Bad Thing if I stopped taking things like allergy, asthma and thyroid meds. 

But I've gone cold turkey on my pain meds and the Adderall I was taking (off-label, but under doctor supervision) for fatigue. I was on such low doses of both anyway there was no need to taper down.

Why did I start this drug holiday? 

I'm not entirely sure. I saw a new neurologist -- the neuromuscular neurology specializing one -- last week who said that one of the first things to do for frequent headaches is to avoid narcotics. Although I don't think my pain med usage was causing rebound headaches (which can also be caused by Tylenol and/or ibuprofin), but they've been really bad lately so I figured it was worth trying to see if I could decrease the number of bad headaches I'm getting. 

Adderall can also cause headaches as a side effect, so taking a break there too seemed like a good idea. 

According to the Mayo Clinic website, it can take up to six months to break the rebound headache cycle. We'll see. I also think I may have a lingering sinus infection contributing to the mix, and I expect my internist will want to try a round of antibiotics when I see her on Tuesday. 

I'll also listen to what she has to say about my drug holiday and whether she thinks it's likely to help my headaches. I do know that she felt I was using pain meds appropriately and minimally, as does my rheumatologist.

We'll see. Drug holidays don't (necessarily) hurt, and don't have to last forever if it turns out that the meds were helpful without being harmful.

____________

For anyone reading this blog post and considering taking a drug holiday of their own: I strongly recommend you discuss it with your doctor first. Many medications need to be tapered and can be dangerous if stopped abruptly. (Many medications also should never be stopped, and stopping them can have very serious and even life-threatening repercussions.) I have done this before, and discussed it then with my doctor before doing it. This time around, I was on much lower dosages of pain meds, so I knew it wouldn't be a problem for me. But please do as I say here and not as I'm doing and talk to your doctor first.     

9 comments:

Carla said...

Hi Aviva!
I haven't blogged in a little while (Until just recently!) but think fo you often. I hope your drug holiday brings you some relief from the headaches.
I've just started on a low dose drug called Plaquenil, my blood tests are still inconclusive for an autoimmune condition but the rheumatologist is quite certain I have one and if so this medication should help with my tiredness & pain. Have you ever tried this?
Wishing you a very happy 2011, and a diagnoses(With a treatable illness) would be nice!!

Red said...

Wow, sixth months to see improvement! I tried a modified version of this last August. At the time I woke up feeling hung-over most mornings (taking both topamax and elavil for migraine prevention) so I cut back to just topamax. I've also significantly cut back on narcotics. My mind is much clearer and I have a lot more energy! On the bad pain days I just try tylenol but I know I'm going to have to stop that soon - poor liver! Good luck and I hope you start enjoying your holiday soon. :)

P.S. I'm @LupusLIfestyle on Twitter

Queen of Optimism said...

I'm glad to see you trying this holiday. I know it will be hard and there will be discomfort along the way. But I am hoping it helps open doors and some clarity for you moving forward.

This is a brave thing to do - bravo! keep us posted and know I'm here to turn to during challenging points!

Mo said...

Hi Sick Momma,
Haven't been commenting but I read your posts all the time. This drug holiday sounds great, I just sat here and tried to think if there was any thing I could take a holiday from.....nope. I need them all darnit.

I remember a while back we talked about the Adderall, did it help you at all? My sister was using a patch of some kind and I tried Ritalin with no luck. Sure wish it had given me a little boost of energy.

Keep us posted on how your "holiday" goes.

mo

Aviva said...

Hi Carla! I've missed you!! I hope Plaquenil is helpful for you; I hear it can do wonders for a lot of people! I've done two trials of it, but can't get past the nausea and other side effects to find out if it really works for me. I hope we both get our diagnoses (with treatments or cures!!) in 2011, but also that you respond well to the Plaquenil without any problems!

Aviva said...

Hi Red! I know -- six months sounds like forever! I'm pretty sure that when I did this in 2008, my internist gave a much smaller length of time for getting it out of my system and seeing if there was any improvement. I stayed narcotic free then for over a year. The best part about it, imo, was that when I started taking pain meds again, I needed far lower doses and far fewer of them. My experience with pain meds is that if I take them regularly/daily, they kind of even out my days so the worst of the pain isn't so bad but I also miss the brief windows where I feel better.

I'm on nortriptylene nightly to help cut down on headache frequency/severity, and it made a significant difference when I stopped taking it for awhile (not intentionally so much as not remembering to get a refill, and then thinking it had been prescribed to help me sleep better at night) and my headache frequency and severity really went up. So I'm back on it. I can't tell that it affects my fatigue levels, but that might just be because my fatigue is so high from other causes. Good for you for finding something that helps you feel better!! And that really is what a drug holiday is all about, according to my friend Joan -- it's about determining whether the meds are actually improving your life or if the side effects are more negative than the benefits.

Aviva said...

Hi Q! Aw, thank you for that encouragement and willingness to be my shoulder to lean on. I really appreciate it, more than I can put into words. xoxo

Aviva said...

Hi Mo! That's great if your meds are all helpful! Holidays always sound nice, but the drug holiday is definitely not the fun kind. I'm happy you don't have to do it!

I did find the Adderall hugely helpful, especially once we raised my dosage (to what my internist said was still quite a low dose). I'd started at 10 mg of occasional use when needed, but found the days I took it, I had a hard time falling asleep even though I was exhausted. So my internist suggested I take it daily, and also increased my dosage to 20 mg in the a.m., with a 10 mg early afternoon booster to help me not burn out before my family got home from work and school. And it's funny -- within a couple days of starting to take it daily, I was sleeping just fine at night again. I will say that I still felt tired most of the time on the Adderall, and we probably could have boosted it up a bit more. But, and it's a huge but, even though I still felt tired, I was able to do a lot more. Personally, I think it's worth talking to your doctor about trying. We talked about starting with Ritalin first since it's cheaper and easier to get covered, but my internist thought Adderall was a better place to start. (Not sure why, now ...) The meds are all so different that you may well find the Adderall more tolerable than the Ritalin. I do know we started at the ultra low dose of 10 mg because she wanted to make sure I could tolerate it and that it didn't raise my already high tachycardia to something dangerous. Other than the brief period of insomnia when I was taking it only occasionally, I didn't have any noticeable side effects. Please let me know if you try it, and how it goes for you!!

Brad Fallon said...

I tried Topamax for my migraine but it keeps on coming back and getting painful every time. Then, I tried Plaquenil which had me drowsed all day but after two days of taking it, it made me feel great. I had have drug holidays but never go on with it without my buddy, a doctor.:)